1

The body has a set volume of blood, so when someone is given nitrates to vasodilate (primarily) their veins, would this not increase the total volume of the vessels in the body? If this is the case, I feel like this would mean there wouldn't be sufficient blood to fill all vessel in the body? So I am assuming there must be vasoconstriction somewhere else in the body to balance this out, such that the total volume of all vessels remains unchanged. I feel like there is something I am not thinking about here, any help would be appreciated!

3

You can think of blood volume and blood vessels as a closed system for your nitrates example.

Vasodilation does not change blood volume; it changes the volume the container (the blood vessels) can hold. The result is that with more "room" for the blood to occupy, your blood pressure falls.

That's why hypertensive emergencies (e.g. hypertensive encephalopathy) were treated with IV nitrates (now a host of other drugs as well), and why patients new to nitrates are told to sit when they take a dose of sublingual NTG (there may be enough relaxation that the relative hypotension causes lightheadedness.)

However, it's a dance; baroreceptors will sense the decrease and, yes, some vessels will respond with vasoconstriction.

| improve this answer | |
  • To add to this, vasodilation and vasoconstriction are really properties of vascular muscle tone. It's not so much about the diameter of the vessel but how much the vessel is being squeezed; that determines the relationship between pressure and diameter. – Bryan Krause Jun 8 at 0:38

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.